I began taking Lisinopril on December 1, 2012 when prescribed by PCP for hypertension. I started coughing day and night on December 2, 2012. PCP switched my medication from Lisinopril to Losartan 25 mg on January 30, 2013. Today is February 21, 2013 and I am still coughing day and night. PCP has prescribed and I have taken Prednisone, amoxicillin and Proventil. Nothing has helped at all. I run a cool air humidifier 24 hours a day. My fluid intake is excellent. Nothing I do makes the slightest bit of difference. I have to sleep sitting up in bed which means I barely get any sleep at all. I am a highly intelligent nurse and have done extenstive research on the topic of Lisinopril and this coughing side effect. Some fortunate people have the cough subside in a few weeks and other unfortunate people suffer the cough for months and months. I have been off Lisinopril now for 3 weeks with no improvement at all. Lisinopril is an ACE Inhibitor or an Angiotensin Converting Enzyme Inhibitor. The key word here is INHIBITOR. This drug BLOCKS an enzyme which is part of a natural process that causes blood vessels to narrow. My research indicates that scientists have come to believe that the blocked enzyme is part of a process that breaks down substances in the lungs. When this natural enzyme is BLOCKED, this causes the SUBSTANCES IN THE LUNGS TO ACCUMULATE which in turn ultimately leads to the cough. No one seems to know (if someone knows they are not telling us) why some people on Lisinopril do not suffer this side effect at all. No one seems to know why when the drug is discontinued, some people stop coughing fairly quickly and others suffer from the cough for a very long time. My purely speculative theory is that this is due to a long list of differing lung conditions. Each respiratory system is unique and different. Thus, each respiratory system will respond differently. As a former very light occasional smoker, I assume this may have affected my ability to clear out accumulated substances in my lung tissue. This is a very sad state of affairs and my sincerest empathy and compassion is extended to anyone who has developed this side effect from Lisinopril. My wish is that your cough will subside quickly and you will regain some quality to your daily life.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.